Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 147, NWS State College, PA

September 3, 2002Elk County, McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2002, 4:17 PM EDT for Elk County, McKean County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 2002, 4:17 PM EDT (20:17 UTC)
Expired
Sep 3, 2002, 5:15 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 92 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:36 PM EDTThunderstorm Wind 50 EKane, PATrees and power lines were reported down near Kane.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 12:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS51 KCTP 032017
SVRCTP
PAC047-083-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 PM EDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF MARSHBURG
  TO 18 MILES SOUTHWEST OF JAMES CITY...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WETMORE AROUND 420 PM.
  WESTLINE AND MARSHBURG AROUND 425 PM.
  WILCOX AND RIDGWAY AROUND 435 PM.
  JOHNSONBURG AND CYCLONE AROUND 440 PM.
  KINZUA BRIDGE SP AND EAST BRANCH DAM AROUND 445 PM.
  ST. MARYS AROUND 450 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM 
HAVE ALREADY DOWNED TREES IN MCKEAN COUNTY. IF YOU ARE IN THE PATH 
OF THIS STORM...MOVE TO A SUBSTATIAL SHELTER NOW

$$

&

RXR/LAMBERT/GRUMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:00 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 3, 2:00 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT TUE SEP 3 2002

...SEVERE THUNDERSTORM WATCH THIS AFTERNOON IN NORTHWEST....

A SURGE OF MODERATE INSTABILITY...SLIGHTLY ABOVE NORMAL PWAT AND
SOME 1-1.5SD 850 WINDS POSE THE RISK OF SOME THUNDERSTORMS AHEAD OF
THE APPROACHING COLD FRONT TO REACH SEVERE LIMITS. THE BEST THREAT
MAY STAY TO OUR NORTH. THE MODELS SHOW THIS FRONT WEAKENING AND NOT
PUSHING TOO FAR TO OUR SOUTH.  RAINFALL IN SOUTHERN AND EASTERN
SECTIONS COULD BE NON-EXISTENT.  KEPT BEST POPS IN WEST/NORTHWEST
WHERE THE LAKE BREEZE COMBINED WITH THE FRONT MAY INITIATE SOME CONVECTION.

AS FOR THE FRONT...LOW LEVEL THICKNESS ANOMALIES SHOW SOME
ANOMALOUSLY WARM AIR JUST TO OUR SOUTH ON WEDNESDAY OVER NC AND
SOUTHERN VA.  HOWEVER...ANOMALOUS NORTHWESTERLY FLOW AT 850 HPA AND
-1 TO -1.5 SD PWATS FORECAST ON WED SUGGEST COOLER AND MORE
COMFORTABLE WEATHER OVER CENTRAL PA WED. SHOULD BE MOSTLY SUNNY TOO.
HIGH PRESSURE AND THE LOW PWAT VALUES SUGGEST COOL THURSDAY AM AND
AGAIN FRIDAY AM.  WITH LIGHT WINDS WE ARE SETTING UP FOR EXCELLENT
VALLEY/RADIATIONAL FOG CONDITIONS LATER THIS WEEK.

THERMAL AND HEIGHT FIELDS ARE CLOSE TO NORMAL WED-THU. NOT
SURPRISING...GUIDANCE IS DRY AND HAS TEMPS WITHIN 1-2 DEGREES OF
EACH OTHER.

...EXTENDED...

THE ONLY HINT OF A SLIGHTLY BELOW NORMAL DAY FOR HIGHS AND LOWS IS
FRIDAY.  IN FORECAST...SHOWED FRIDAY AS THE COOLEST DAY OF THE WEEK.
HOWEVER MODELS SHOW ANTICYCLONIC CONDITIONS WILL DOMINATE THE REGION
THROUGH EARLY NEXT WEEK...SO DESPITE INCREASING ABOVE NORMAL
THICKNESS...850 HPA TEMPS...AND HEIGHTS SAT-TUESDAY...MORNING LOWS
SHOULD LINGER CLOSE TO NORMAL VALUES.(MDT 59 AND IPT 56 FOR THIS
PERIOD).  DAYTIME HIGHS SAT-TUES SHOULD RUN ABOVE SEASONAL NORMALS
(MDT: 79 IPT: 76 AND BFD: 70).  ENSEMBLE MOS IS GENERALLY RUNNING
3-5F ABOVE THIS MOST OF THE FORECAST PERIOD.  IT LOOKS DRY TOO.

BASED ON RADIATIONAL COOLING CONSIDERATIONS AND THE FACT THAT WE ARE
NOW ROLLING INTO PEAK RADIATIONAL FOG SEASON...WILL SEE IF SOFTWARE
WILL ALLOW THE WEATHER TO SHOW PATCHY MORNING FOG FRI-MONDAY.  THE
WARM STREAM VALLEYS COMBINED WITH A SURFACE ANTICYCLONE SHOULD BE
IDEALLY SUITED FOR THIS SCENARIO.

THE ENSEMBLES SHOW GOOD AGREEMENT IN FORECAST OVER ALL WITH BELOW
NORMAL HEIGHTS IN WEST.  THIS PATTERN SUGGESTS WE SHOULD BE SLIGHTLY
ABOVE NORMAL AS FORECAST BY MREF MOS.  LOW-LEVEL ANTICYCLONIC
CONDITIONS WITH COOL MORNING LOWS MAY MITIGATE THIS TO SOME
DEGREE.

.CTP...
PA...SEVERE THUNDERSTORM WATCH TIL 6 PM NORTHWESTERN COUNTIES.

GRUMM

In the hours before

Special weather statement, Sep 3, 12:22 PM EDT, 3 hours 55 minutes before
PAZ004>006-010-011-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1222 PM EDT TUE SEP 3 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...WARREN...CAMERON...POTTER AND ELK.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE AND
MOVE ACROSS THE WATCH AREA THIS AFTERNOON...AHEAD OF AN ADVANCING
COLD FRONT.  SOME STORMS MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS
AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:21 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Sep 3, 4:50 PM EDTSevere Thunderstorm WarningCTPWarren40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.